Virginia, 2016

Dense Fog in Virginia, January 8, 2016

January 8, 2016 · NWS LWX · 4 events in 3 counties and zones

Wedge of high pressure extended across the Mid-Atlantic, resulting in stable conditions, trapping moisture in the valleys of the Shenandoah Valley region. Dense fog formed as a result.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Wedge of high pressure extended across the Mid-Atlantic, resulting in stable conditions, trapping moisture in the valleys of the Shenandoah Valley region. Dense fog formed as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 7, 8:39 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 7, 8:39 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EST THU JAN 7 2016

.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY WEAKEN THROUGH THE END OF THE WEEK.
LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST THROUGH THE MID-
ATLANTIC STATES SUNDAY. HIGH PRESSURE WILL RETURN TO THE AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
A WEDGE OF HIGH PRESSURE PERSISTS ACROSS THE MID-ATLANTIC TONIGHT.
LOW CLOUDS HAVE BEEN PERSISTENT ACROSS THE I-95 CORRIDOR TODAY AND
WILL CONTINUE TO EXPAND TO THE WEST WHERE THEY WILL BANK
UP AGAINST THE BLUE RIDGE MTNS OVERNIGHT. PATCHY DRIZZLE IS ALSO
EXPECTED AS LOW LEVEL MOISTURE PERSISTS. THIS BLANKET OF CLOUDS
WILL KEEP DEWPTS AND TEMPS FROM DROPPING EAST OF THE BLUE RIDGE
AND THEREFORE INCREASED MIN TEMPS OVERNIGHT... NOW WITH THAT
BEING SAID... WEST OF THE BLUE RIDGE IS A DIFFERENT STORY. CLEAR
SKIES AND CALM WINDS HAVE LED TO TEMPS DROPPING INTO THE 20S.
RADIATIONAL FOG IS POSSIBLE IN VALLEY LOCATIONS WEST OF THE BLUE
RIDGE.

PREV DISCUSSION...

MOISTURE LAYER DEEPENS FRI AND DENSE HIGH CLOUDS ALSO START
ADVANCING FROM SW TO NE ACROSS THE AREA LEADING TO OVERCAST SKIES
EVERYWHERE. DRIZZLE WILL LIKELY IMPACT AREAS EAST OF THE BLUE
RIDGE WHILE SOME LIGHT RAIN STARTS MOVING IN LATE IN THE MORNING
OVER SOUTHWEST VA AS TEMPS RISE QUICKLY ABV FREEZING.
THEN...CLOUDY WITH A CHANCE OF SOME LIGHT RAIN FRI NIGHT IN LIGHT
EASTERLY UPSLOPE FLOW.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
12Z MODEL SUITE LEADING TO INCREASED CONFIDENCE OF SEEING PCPN
LATE SAT...LASTING THRU THE NIGHT INTO SUNDAY. 12Z SAT WILL SEE
SFC HIGH PRESSURE TO THE NORTHEAST...STILL ATTEMPTING TO INFLUENCE
THE AREA...AT LEAST THE NORTHERN HALF OF THE CWA...WHILE ONE AREA
OF LOW PRESSURE WILL BE OVER THE GREAT LAKES...ANOTHER WELL
OFFSHORE...AND A THIRD BACK OVER ARKANSAS. THE WARM FRONT WITH THE
SYSTEM OVER THE GREAT LAKES WILL BE INCHING TOWARDS THE MID-
ATLANTIC...THOUGH WITH THE LATEST RUN IT LOOKS TO STAY WEST OF THE
AREA. THE VICINITY OF THE FRONTAL BOUNDARY WILL ALLOW FOR SLIGHT
CHC POPS TO REMAIN IN FOR SAT MORNING...BUT THINKING THERE COULD
VERY WELL BE A DRY PERIOD ON SAT BEFORE THE NEXT ROUND OF PCPN
MOVES IN. TEMPS SAT RIGHT AROUND TO SLIGHTLY ABV NORMAL.

A DEEPENING LOW PRESSURE SYSTEM MOVING UP THE MISSISSIPPI VALLEY
WILL BRING WIDESPREAD PCPN BY SAT NIGHT. THE LOW PASSES INTO THE OH
RIVER VALLEY...WITH THE CWA REMAINING ON THE WARM SIDE WITH SLY
FLOW. STRENGTHENING LLJ WITH INCRSG SFC SLY FLOW WILL GREATLY
INCREASE PWATS...AND AS SUCH...EXPECTING MODERATE...IF NOT PERIODS
OF HEAVY RAIN. CANNOT RULE OUT AN ISO TSTM OVER SOUTHERN MD...BUT
TOO LOW OF CONFIDENCE TO INCLUDE IN GRIDS ATTM. LOWS SAT NIGHT WILL
REMAIN ON THE SLIGHTLY WARMER SIDE WITH THE ON GOING PCPN...CLOUD
COVER AND INCREASED WINDS.

THE LOW PUSHES TO THE NORTHEAST SUN...WITH ASSOCIATED COLD FRONT
SWINGING THROUGH MID TO LATE DAY SUNDAY. EXPECTING THE PCPN TO TAPER
OFF FROM THE CENTRAL VA AREA TO THE EAST BY THE AFTN. HOWEVER...WITH
A STRONG NW FLOW IN THE WAKE OF THE FRONT...EXPECTING UPSLOPE
SHOWERS...MIXED RA/SN DURING THE DAY WITH THE POTNETIAL FOR A
COMPLETE CHANGEOVER TO SNOW BEFORE ENDING DURING THE SUN NIGHT
HOURS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SFC HIGH PRESS BUILDS BEHIND THE COLD FRONT SUN NIGHT WITH GUSTY
WINDS INTO MON MORNING. TEMPS DROP TO NEAR NORMAL FOR THIS PERIOD
WITH MOST OF THE CWA EXPERIENCING DRY CONDITIONS. SOME WINTRY
PRECIP IS POSSIBLE... MAINLY OVER HIGHER ELEVATIONS...AS AN UPPER
TROUGH AXIS MOVES ACROSS ON WED.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CIGS EXPECTED EAST OF THE BLUE RIDGE TONIGHT AND INTO
FRIDAY. IFR VSBYS EXPECTED AT IAD AS MORE MOISTURE PERSISTS AT
THE SFC. FOG DEVELOPMENT AND LOW CLOUDS ARE POSSIBLE AT MRB
OVERNIGHT AND INTO FRIDAY. THIS MAY LEAD TO RESTRICTIONS HOWEVER
CONFIDENCE IS LOW AT THIS TIME.

MVFR/IFR CONDITIONS WILL LIKELY CONTINUE FRIDAY. LIGHT RAIN
MOVES IN FRI AFTERNOON WITH SOME REDUCTIONS IN VSBY POSSIBLE.

SUB-VFR CONDITIONS PSBL SAT MORNING...WITH IMPROVEMENT SAT AFTN
DURING THE DRY WX. AS THE PCPN MOVES IN LATE SAT...EXPECT DCRSG
CONDITIONS...WITH SUB-VFR AND EVEN SUB-IFR BCMG MORE LIKELY.
CONDITIONS IMPROVE ON SUN WITH THE COLD FROPA.

VFR CONDITIONS EXPECTED OVER THE TERMINALS AS HIGH PRESS BUILDS
OVER THE REGION. GUSTY WINDS PSBL SUN NIGHT.

&&

.MARINE...
WINDS 10 KT OR LESS THROUGH FRI NIGHT.

LOW PRESSURE WILL APPROACH THE WATERS SATURDAY BEFORE PASSING BY
TO THE WEST SATURDAY NIGHT. A SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED FOR PORTIONS OF THE WATERS SATURDAY NIGHT.

GALE CONDITIONS POSSIBLE SUN AFTERNOON THROUGH MON MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...HAS/LFR
SHORT TERM...SEARS
LONG TERM...IMR
AVIATION...SEARS/HAS/IMR/LFR
MARINE...SEARS/IMR/LFR
Hazardous weather outlook, Jan 7, 6:54 PM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EST THU JAN 7 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
654 PM EST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE CONDITIONS ARE POSSIBLE OVER THE WATERS SUNDAY AFTERNOON
THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
654 PM EST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW IS LIKELY WEST OF THE ALLEGHENY FRONT SUNDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Warren

When
January 8, 12:55 AM EST to 9:55 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

FRR reported one quarter mile or less visibilities.

Dense Fog, Page

When
January 8, 12:55 AM EST to 9:55 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

OKV reported one quarter mile or less visibilities.

Dense Fog, Page

When
January 8, 3:35 AM EST to 9:55 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

LUA reported one quarter mile or less visibilities.

Dense Fog, Augusta

When
January 8, 8:15 AM EST to 10:15 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

W13 reported one quarter mile or less visibilities.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614532, 614534, 614533, 614535.